Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 145, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Oct 2, 1996, 9:54 AM EDT for Buchanan County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 2, 1996, 9:54 AM EDT (13:54 UTC)
- Expired
- Oct 2, 1996, 1:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Buchanan County, VA
The radar
The Jackson,KY radar (KJKL), 118 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCRW 021358 FFWCRW VAC027-021700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 954 AM EDT WED OCT 2 1996 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 100 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION...... IN SOUTHWEST VIRGINIA ...SOUTHWESTERN BUCHANAN COUNTY HEAVY RAINS OF 2 1/2 TO 3 1/2 INCHES HAVE FALLEN OVER SOUTHWEST PORTIONS OF THE COUNTY IN ABOUT A 6 HOUR PERIOD. THIS WILL PUSH STREAMS OUT OF THERE BANKS OVER ROADWAYS THROUGH NOON. THE HEAVIEST RAINS HAVE MOVED EASTWARD WHICH SHOULD PERMIT THE STREAMS TO RECEED DURING EARLY AFTERNOON. THE WORST AREAS EFFECTED WILL BE NEAR VANSANT INCLUDING LITTLE PRATER CREEK..POPLAR CREEK AND WATKINS BRANCH. THE UPPER REACHES OF THE LEVISA FORK WILL ALSO MOVE INTO LOWS SPOTS AS THE WATER MOVES DOWN STREAM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOODt DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 2:16 PM EDT, 19 hours 38 minutes earlier.
Area forecast discussion, Oct 1, 2:16 PM EDT, 19 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT TUE OCT 1 1996 1KM VIS SAT PIX INDICATED LOWER DECK HAS BEGUN TO BREAK UP. ALTHOUGH PLENTY OF LOW LEVEL MOISTURE AND CLOUDS UPSTREAM FLOWING INTO FORECAST AREA (FA). NGM AND ETA GRIDDED DATA BOTH BRING APPARENT FROPA IN A LITTLE EARLY TOMMOROW BELEIVE LATE AFTERNOON IS BETTER TIMING. THIS CORRELATES WELL WITH BOUNDARY LAYER WINDS. THIS SLOWER PACE COULD BE CONTRIBUTED TO JET WELL NORTH OF FA...THUS LITTLE UPPER LEVEL SUPPORT. ALTHOUGH F SUB N VECTORS ON BOTH NGM AND ETA HAVE PROPAGATED INSTABILITY FUTRTHER SOUTH INTO FA. FEEL SPRINKLES POSSIBLE ASSOCIATED WITH FROPA. THUS THINK SAME GENERAL AIR MASS WILL BE IN PLACE THROUGH EARLY EARLY WED (ABUNDANT LOW LEVEL MOISTURE). THUS CLOUDS SHOULD HOLD TEMPS UP TONIGHT AND DOWN A BIT WEDNESDAY. FWC TEMPS LOOK REASONABLE. DRYING IN THE BOUNDARY LAYER (L#D PROGS) WORKS INTO SOUTHEAST MISSOURI...SO LIKE SLIGHTLY WARMER TEMPS THERE THAN REST OF FA. AREA LOW HIGH POP SEMO A60 L80S 11 WKY A60 A80 12 SIL A60 A80 12 SWIN A60 A80 12 HOOPER/PW
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 1:00 PM EDT | Flash Flood Warning | RLX | Buchanan | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.